I've been on Effexor XR for over 10 yrs and currently taking 150mg/day. My doc wants to put me on Pristiq as it has less side effects than Effexor (which I hate esp the sweats) and has told me to just stop the Effexor and start taking 100mg of Pristiq the next day.
Is this the most effective way to transition to Pristiq? I am terrified of Effexor withdrawals, they are excruciating, but the doc said that I shouldn't get any because the meds are basically the same thing.
Can you verify what he's saying?
It is true that Pristiq and Effexor are primarily the same chemically, but there are a few differences. Pristiq has Desvenlafaxine, a metabolite (by-product) of Venlafaxine (Effexor). Almost 70% of the clinical action on Effexor is due to this byproduct. But Pristiq has been marketed for lower incidences of side effects. Pristiq will take 4-5 days to reach a steady state plasma concentration. Since you are already receiving Effexor, this period may be shorter. Ideally you should not experience withdrawals. But since there is no conclusive data on the transition, we cannot assume there won't be any withdrawals.
There is not much data to guide about the transition, but you can certainly ask for a slower and a more gradual transition. We do not have studies to show results of this transition. But it is recommended that clinicians taper off the dose of Effexor when switching to Pristiq.
I was on Effexor XR 75mg for about 7-8 years. Last year I was put on Pristiq 50mg. I did not taper the Effexor, just started taking Pristiq the following day. I had no withdrawl symptoms or side effects since the medications are almost the same. Pristiq is just a "fancy" Effexor. Good luck hope all goes well.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.